Within the last week, I started feeling itchy. I thought to myself, well it is summer…and blazing hot…and air conditioning sucks the moisture out of the air…and you sweat and you dry and you sweat and you dry…so, duh, your skin is probably dry.
So of course, being me, I Googled “dry skin” to see if there was, you know, anything new only to discover I have been moisturizing wrong all these years. Wrong!
Did you know you are supposed to apply moisturizer right after drying off from the shower when your skin is still moist and your pores are still open? In fact, you’re not supposed to dry off completely before applying said moisturizer?
- Take lukewarm baths or showers (instead of hot ones) because hot water strips the natural oils out of your skin faster which increases evaporation of the skin’s moisture. It’s the naturally-retained water that keeps the skin supple;
- Limit baths and showers to 15 minutes max. I’m unclear on exactly why: too much water dries out the skin because it washes away the natural oils?
- Limit the use of harsh soaps to areas that develop an odor, such as armpits, genital area, and feet. Use mild cleansers everywhere else, preferably something moisturizing;
- Don’t scrub so hard in the shower and only pat dry or gently rub when toweling off to avoid removing all the moisture and/or damaging the skin via “towel shock.”
- Similar to applying moisturizer right after you bathe, apply a moisturizer right after you wash your hands throughout the day;
- Use heavier creams or ointments during the winter months and lighter lotions in the summer.
So I thought, hey, I’ll apply baby oil to my wet body after I shower rather than toweling dry, pat off the excess, then apply a moisturizing lotion after that.
But then this happened:
That’s my leg. Ignore the bruise. The red bumps aren’t so bad. It’s the lighter areas to which I want to call your attention. You can’t make it out very well but they look lighter because they are raised bumps I highly suspect are hives.
Here’s a closer shot of the same area. It’s still rather hard to make out but you get the gist: small red bumps interspersed among the larger hive-like bumps.
And then there’s my knee:
Yes, I am a pasty-white, out of shape, 40-something. However, I DO NOT generally have red splotches all over my pasty-whiteness.
Could it be the baby oil I used was, uh, rather old? It smelled fine. Hm. So I showered everything off last night and felt soothingly un-itchy.
For about an hour.
Then I remembered the itchiness started before I began using the baby oil and was, in fact, the reason I experimented with it in the first place.
The only thing I can think of is I am having an allergic reaction to one of the inactive ingredients in my new Wal-Mart prescription meds, which I started about a week ago. It must be the inactive ingredients because I took the Walgreens version for a month and didn’t have this reaction.
Sidebar: it never occurred to me drugs are essentially like cereal. Corn flakes, for example: each manufacturer uses unique packaging, food coloring, and non-corn flake additives, like nuts and granola, but it’s still corn flakes. Same with generic drugs: the active ingredients are identical. It is only the method of preparation and the inactive ingredients, like dyes and binding agents, that are unique to the manufacturer.
Sidebar Sidebar: Pre-Prozac, I would have felt overwhelmed that here is yet another thing I didn’t know and there’s so much knowledge out there how can we possibly keep track of it all? Post-Prozac, my reaction is, hey, wow, learn something new every day.
If it turns out I am allergic to an inactive ingredient in Wal-Mart’s version of the drug where I wasn’t with the Walgreens version, my excitement at discovering I can save $320 a year just by switching to Wal-Mart is for naught, and that would be tragic.
Oh wait, that would have been tragic, pre-Prozac. Now it’s just a bummer.
Though I would have to call my doctor’s office – again – and ask them to switch my prescription back to Walgreens and that’s a little embarrassing. But people on anti-depressants are expected to be a little crazy, right?